Alert archive / Tennessee / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 178, NWS Memphis, TN

May 22, 20205 counties in Tennessee

NWS Memphis, TN issued this severe thunderstorm warning at May 22, 2020, 6:19 PM CDT for 5 counties in Tennessee. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 22, 2020, 6:19 PM CDT (23:19 UTC)
Expired
May 22, 2020, 7:00 PM CDT
In force
41 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Chester County, TN, Decatur County, TN, Hardin County, TN, Henderson County, TN, McNairy County, TN

The radar

The Memphis radar (KNQA), 163 km from the middle of the area, began a volume at 23:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 11.3 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2020-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 26 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2020-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 111 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
26 J/kg
Mixed-layer CIN
-86 J/kg
Mixed-layer LCL
953 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
111 m²/s²
0-3 km storm-relative helicity
190 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

719 
WUUS54 KMEG 222319
SVRMEG
TNC023-039-071-077-109-230000-
/O.NEW.KMEG.SV.W.0178.200522T2319Z-200523T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Memphis TN
619 PM CDT Fri May 22 2020

The National Weather Service in Memphis has issued a

* Severe Thunderstorm Warning for...
  Southeastern Henderson County in western Tennessee...
  McNairy County in western Tennessee...
  Hardin County in western Tennessee...
  Southeastern Chester County in western Tennessee...
  Southern Decatur County in western Tennessee...

* Until 700 PM CDT.

* At 618 PM CDT, severe thunderstorms were located along a line
  extending from near Jacks Creek to near Selmer, moving east at 35
  mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Savannah, Selmer, Pickwick Landing State Park, Adamsville, Sardis,
  Pickwick Dam, Morris Chapel, Shiloh, Walnut Grove, Olive Hill,
  Montgomery, McNairy, Crump, Scotts Hill, Bethel Springs, Eastview,
  Michie, Saltillo, Finger and Stantonville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3539 8799 3539 8803 3537 8803 3537 8801
      3535 8800 3533 8802 3530 8802 3529 8798
      3502 8799 3510 8879 3545 8856 3553 8798
      3549 8798 3547 8803 3544 8804 3542 8802
      3541 8797
TIME...MOT...LOC 2318Z 265DEG 32KT 3540 8853 3518 8868 

HAIL...1.00IN
WIND...60MPH
 
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 3:57 PM CDT, 2 hours 22 minutes earlier.

Area forecast discussion, May 22, 3:57 PM CDT, 2 hours 22 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
357 PM CDT Fri May 22 2020

.DISCUSSION...
A line of showers and thunderstorms that originated in the High
Plains yesterday evening is currently moving across the MO
Bootheel and northeast AR. These storms are moving into a bit
better environment with weaker CINh and MLCAPE of 2000 J/kg. The
shear is a bit weaker farther east with effective bulk wind
difference near 25-30 kts which may result in outflow eventually
outrunning the line of storms and causing the convection to
weaken. Some mid-level dry air is contributing to DCAPE in excess
of 1200 J/kg so we're watching the damaging wind potential
closely. This area of storms will move across the Mid-South
through early evening but we do anticipate generally quiet
conditions overnight once this activity passes. There is a low
chance that we could see additional storms move into the area late
tonight (but this activity hasn't event formed upstream yet).

The weekend will be highlighted by warm and humid conditions as
the mid-level ridge over FL builds poleward into the southern
Appalachians. Temperatures will warm into the low/mid 80s with
afternoon heat indices climbing into the lower 90s. Meanwhile, a
deep trough will be moving very slowly east across the western
CONUS, setting up meridional flow across the Mid-South. This
deep, southerly wind will maintain a fetch of Gulf moisture into
the area through the middle of next week as weak perturbations in
the flow aloft move across the area.

Coverage of showers and thunderstorms may be a bit limited this
weekend given the presence of the ridge, but is expected to
increase early next week as the trough approaches, evolving into a
cut-off low over the Southern Plains. Given the scattered nature
of this convection, PoPs were capped at 50% in most periods, but
were increased to 60% or greater Monday and Tuesday.

This pattern looks to continue through the week with coin-flip
PoPs during the work-week. Temperatures are expected to fall back
into the mid 80s for highs and near 70F for lows which is fairly
close to climatology.

MJ

&&

.AVIATION...
/18Z TAFs/

Line of showers/thunderstorms not handled well by short term
guidance over North Central Arkansas may affect JBR over the next
few hours, and perhaps reaching MEM around 20-21Z, and MKL
perhaps around 22Z. Thereafter, confidence in convective activity
is lower for the remainder of the TAF period. MVFR ceilings may
also develop for a period Saturday morning at TUP. Otherwise, VFR
conditions expected outside of thunderstorms. Light winds will
increase to South winds to 8-11 kts on Saturday.

CJC

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.

&&
Hazardous weather outlook, May 22, 3:40 AM CDT, 14 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
340 AM CDT Fri May 22 2020

ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-231045-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
340 AM CDT Fri May 22 2020

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Today and Tonight

There is a Marginal Risk of severe thunderstorms through early
evening over east Arkansas and the Missouri bootheel. Damaging
winds and large hail will be the primary severe weather threats.

A few strong thunderstorms will be possible over west Tennessee
and north Mississippi through midevening.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

PWB

In the hours before

Special weather statement, May 22, 5:24 PM CDT, 55 minutes before
Special Weather Statement
National Weather Service Memphis TN
524 PM CDT Fri May 22 2020

TNZ052-054-222300-
Henderson TN-Madison TN-
524 PM CDT Fri May 22 2020

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 600 PM CDT
FOR...

Northwestern Henderson County in western Tennessee...
Northeastern Madison County in western Tennessee...

At 524 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near Jackson, moving
east at 35 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in northwestern Henderson and northeastern Madison Counties
should monitor this storm closely.

LAT...LON 3558 8856 3559 8857 3559 8860 3558 8862
      3557 8862 3556 8884 3570 8885 3576 8848
      3558 8847
TIME...MOT...LOC 2224Z 262DEG 29KT 3562 8875
Local storm report, May 22, 5:25 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
525 PM CDT FRI MAY 22 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     TSTM WND DMG     2 ESE MIDTOWN MEMPHIS   35.13N  89.95W
05/22/2020                   SHELBY             TN   BROADCAST MEDIA

            TREE DOWN ACROSS HOLMES STREET, LANDED ON CAR.

&&

SGW
Local storm report, May 22, 5:47 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
547 PM CDT FRI MAY 22 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 PM     TSTM WND DMG     2 SSW TURRELL           35.35N  90.28W
05/22/2020                   CRITTENDEN         AR   SOCIAL MEDIA

            CAMPER FLIPPED OVER TURNED NEAR MILE MARKER 12 ON I55.

&&

SGW
Local storm report, May 22, 5:53 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
553 PM CDT FRI MAY 22 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     TSTM WND DMG     EARLE                   35.27N  90.47W
05/22/2020                   CRITTENDEN         AR   PUBLIC

            TIN ROOF PARTIALLY TORN OFF OF EARLE HIGH SCHOOL.

&&

SGW
Special weather statement, May 22, 5:57 PM CDT, 22 minutes before
Special Weather Statement
National Weather Service Memphis TN
557 PM CDT Fri May 22 2020

TNZ053-090>092-222345-
Hardeman TN-Chester TN-McNairy TN-Hardin TN-
557 PM CDT Fri May 22 2020

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 645 PM CDT
FOR...

Eastern Hardeman County in western Tennessee...
Southern Chester County in western Tennessee...
McNairy County in western Tennessee...
Hardin County in western Tennessee...

At 557 PM CDT...a strong thunderstorm producing winds at least 40 mph
was located 7 miles north of Big Hill Pond State Park, moving east at
50 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in eastern Hardeman...southern Chester...McNairy and Hardin
Counties should monitor this storm closely.

LAT...LON 3500 8885 3540 8890 3539 8820 3538 8820
      3539 8817 3538 8814 3538 8812 3539 8811
      3539 8803 3537 8803 3537 8801 3535 8800
      3533 8802 3530 8802 3529 8798 3501 8798
TIME...MOT...LOC 2257Z 270DEG 49KT 3516 8874
Local storm report, May 22, 6:19 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
619 PM CDT FRI MAY 22 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0437 PM     TSTM WND DMG     ARLINGTON               35.28N  89.66W
05/22/2020                   SHELBY             TN   NWS EMPLOYEE

            NUMEROUS TREES DOWN AROUND ARLINGTON, SOME HOMES WITH
            SHINGLES REMOVED. POWERLINES DOWN ACROSS AIRLINE RD.

&&

SGW

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 8:43 PM CDTRiver Flood WarningMEGDyer, Lake, Lauderdale16 days
May 21, 8:49 PM CDTRiver Flood AdvisoryMEGLake12 days
May 22, 3:55 PM CDTSevere Thunderstorm WarningMEGShelby, Tipton50 min
May 22, 5:04 PM CDTSpecial Weather StatementMEGFayette, Hardeman26 min
May 22, 5:24 PM CDTSpecial Weather StatementMEGMadison36 min
May 22, 5:57 PM CDTSpecial Weather StatementMEGHardin, McNairy48 min
May 22, 6:43 PM CDTSevere Thunderstorm WarningMEGHardin, McNairy47 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.